Discussions that mention vicodin

Pain Management board


I have been taking topamax for 6 months now. I take 400mg a day, 200 mg twice daily with absolutely no side effects. This drug takes a while to get used to, it can take months for the body and the brain to sink it in as my doc stated. As for the kidney stones, it is a increased risk if you do not watch your water intake and make sure you do not become dehydrated. There are risks with all medications. Period. People will complain about any drug if they have had a bad experience with it, but if they have had any good experience with it, watch out, miracle drug. This is my drug of choice, at least for now. It works so much better, much better pain relief than oxy, morphine, vicodine, whatever, for my condition only which is nerve pain related to disk damage and radiular problems in the legs.

Just take it slow, give it time, lots of time, months if need be. Remember that this drug is also used as a mood stabilizer so it can be a bit difficult sometimes . Do not give up, the side effects generally go away as you reach the highest dose, yes, highest dose where you should be, and when it finallly all starts working, if it does, imagine how wonderful that might actually be to have some pain relief without narcotics. Drink lots of water, listen to your doc and pharmacist.


I still have horrible pain, I still have ups and downs, have rescue medications, celebrex, narcotics, in the case of emergencies, you know how it goes, just take this one slow and see if it might work for you.
Quote from davetheplantman:
I have been taking topamax for 6 months now. I take 400mg a day, 200 mg twice daily with absolutely no side effects. This drug takes a while to get used to, it can take months for the body and the brain to sink it in as my doc stated. As for the kidney stones, it is a increased risk if you do not watch your water intake and make sure you do not become dehydrated. There are risks with all medications. Period. People will complain about any drug if they have had a bad experience with it, but if they have had any good experience with it, watch out, miracle drug. This is my drug of choice, at least for now. It works so much better, much better pain relief than oxy, morphine, vicodine, whatever, for my condition only which is nerve pain related to disk damage and radiular problems in the legs.

Just take it slow, give it time, lots of time, months if need be. Remember that this drug is also used as a mood stabilizer so it can be a bit difficult sometimes . Do not give up, the side effects generally go away as you reach the highest dose, yes, highest dose where you should be, and when it finallly all starts working, if it does, imagine how wonderful that might actually be to have some pain relief without narcotics. Drink lots of water, listen to your doc and pharmacist.


I still have horrible pain, I still have ups and downs, have rescue medications, celebrex, narcotics, in the case of emergencies, you know how it goes, just take this one slow and see if it might work for you.


That's what I was taking it for - nerve pain. I'm taking lyrica now - but am not sure it's really m aking a difference.

When I had both ulnar nerves impinged I took neurontin, depakote, and tegretol. I think that combination (highest possible dose of neurontin...) worked better than anything else I tried.
I too have used the MaxAlt one that you take when you are having the migraine - it is fast acting in and out of your system, no long term effects - I didn't even know they made a version you could take every day. it didn't work very well for me - actually I should say it didn't really work any better for me than any of the others in it's class Imitrix, Axert...

I had never heard of the word find problem or any other topamax side-effects staying with people after discontinuting topamax in all of my research - which was pretty extensive - although I am not a medical researcher and don't have a medical background - but I did read all the results of all the major tests they did on this drug. (I think if the weight-loss side-effect stayed after discontinuing this drug then there would be a huge black market for it, people would tolerate the side-effects for a short period in order to get long term weight loss - just an opinion). Anyway, I was glad to read in the last post that a doctors visit was going to occur to have the word loss checked out since it is occuring after the topamax was stopped and I hope that everything checks out ok. I would be interested in hearing from Bluestream where (in general) you had heard about long-term side-effects from topamax, I am curious especially cause I want to take it for a long time.

Also, I noticed something else about my topamax side-effects - the onesw that make me stupid now that I have had more time to evaluate and have been steady on 50 mgs for 3 weeks (down from 100, where I was dumber than a box of rocks). Anyway during the time I descreased my dose of topamax, I switched from a regular GP for my back pain from a GP to a PM and the new PM switched me from Vicodin to Percocet - pretty much the same overall dosage when you account for conversions. The PM also put me on Klonapin cause I have severe insomnia - the klonapin gave me nightmares and sleep terrors so I stopped that after a few nights. The percocet gave me slight headaches and aggravated my insomnia. On my next appt with the PM I got switched back to vicoden thankfully. Anyway, now that I have been back on the vicodin for a week or so I now realize that the word loss problem and the concentration problem and the basic dopamax side-effects are much less than they were on the percocet even though I am on a higher dose of vicodin than when I was on the percocet (even when you take conversions into consderation - this is why I switched from GP to PM, old dose from GP wasn't working anymore). So for me, percocet I think made my stupidness worse - it is interesting how the same drug can affect different people in different ways and how multiple drugs can increase side-effects of another drug you are taking.

I too have been in public and had the word loss or the wrong word come out - and have been a little embarrassed - but I just laugh at myself - I might even say something like my old brain just isn't firing right today and apologize that I can't get that word right today and move on. Usually I can get the person to smile - I move on quickly and don't make a big deal about it, I don't allow myself to give it enough time to really get embarrassed. I'm not posting this to try and say that I am somehow better than anyone who might have found themselves in an embarassing situation because of the dopamax side-effects - How I handle this type of thing just suits my personality style - before I took topamax I did stupid things everyday - so I am used to laughing at myself and finding myself in embarrassing situations. (I'm the one in the supermarket with a case of soda on the bottom of my cart that is leaking all over the place and I don't know it. I am the one who is standing at an automatic door cursing that it is broken and won't open and it's because I am trying to go in and I am standing in front of the door coming out and I don't realize it until I get hit by the door when someone comes out - this was before I was ever on any meds - you got the idea.) So I offer 'my way' as ideas that might help others cope with handling these situation as you get used to the medicine. And for those who are still tirating up - just a reminder that the side-effects might and likely will improve.

BlueStream, it would be good to hear how you are doing - I saw you were getting ready to go to 75mg but were wondering if you needed to go to 75 since your headaches seemed to be under control - just curious (BTW - 100 mg is the standard starting therapuetuic dose for migraines and from there typically the go up if it isn't working.)

BlasterBoy - I don't know how you manage on such a high dose... Then again everyone is different.
Welcome Kathy and Jackie. A few weeks ago I promised I would update how I was doing with topamax. I went on it in March for migraines and back pain (undiagnosed) presumably nerve pain. I tirated up to 100 mgs and just couldn't function - dumber than a box of rocks. Went to 50 mgs once a night and was still having problems and then one day noticed that I was thinking clearer, words were coming out right etc. I have been at 50mgs for 5 or 6 weeks. I have almost none of the negative side effects and my appetite has returned a little bit but not much. I will get the tingling fingers and toes when I don't drink enough fluids. I have lost a total of 12 pounds without trying. I am very rarely hungry and I stop eating when I feel even a little bit full. My migraines are better that they were before but I still get them. I no longer have daily headaches. Topamax has alos helped my back pain because when I forget to take topamax the next day my back pain is not controlable with vicodin. Topamax also helps my foot pain from a failed foot surgery - which is definetely nerve pain. The plan with my doc now is fo me to go to 75mg once a day and later to 100mg since 100mg is the amount that generally resolves migrains. But I decided to stay at 50 for another month and enjoy feeling somewhat normal for a while.

Kathy - the weight loss effect kicked in for me when I was about 2 to 3 weeks into taking it at about 75mgs, at first I had a few days where I was so 'dumb' I forgot or just didn't know I was suppose to eat. From there it turned into and continues to be very subtle, I noticed I wasn't hungry and that I became satisfied sooner when eating - now I often don't clean my plate. I have used the 'cues' to lessen the amount I eat. Sometimes I have to remind myself to eat something.